Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 213, NWS Atlanta, GA

September 1, 2004Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 1, 2004, 10:38 PM EDT for Putnam County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2004, 10:38 PM EDT (02:38 UTC)
Expired
Sep 1, 2004, 11:15 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Putnam County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 020238
SVRATL
GAC237-020315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EDT WED SEP 1 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN CENTRAL GEORGIA

* UNTIL 1115 PM EDT

* AT 1034 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EATONTON...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLARD...WARFIELD...RUDDEN...ROCKVILLE...REIDS CROSSROADS AND
  PHOENIX.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3327 8352 3330 8320 3347 8331 3343 8352

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:30 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 1, 10:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 PM EDT WED SEP 1 2004

.SHORT TERM...WEAK SURFACE LOW VICINITY OF EAST CENTRAL GA KEEPING
CONVECTION GOING THIS EVENING. HAVE TRIED TO ADJUST POPS ACCORDING
TO RADAR...HOWEVER ACTIVITY LOOKS LIKE IT MAY BE BUILDING BACK TO
THE WEST. INTENSITY OF STORMS HAS WEAKENED AND MAIN THREAT WILL
PROBABLY BE HEAVY RAIN. A FEW TWEAKS TO OVERNIGHT
TEMPERATURES...OTHERWISE NO CHANGES.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, Sep 1, 11:17 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT WED SEP 1 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A STATIONARY FRONT WILL CONTINUE TO WAVER ACROSS CENTRAL GEORGIA
TODAY WHILE HIGH PRESSURE DOMINATES FROM THE GREAT LAKES TO THE MID
ATLANTIC.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DISCUSSION...
A VERY MOIST ATMOSPHERE WILL BE THE FUEL FOR SCATTERED THUNDERSTORM
DEVELOPMENT MAINLY ALONG AND SOUTH OF A STATIONARY FRONT LOCATED
FROM COLUMBUS TO ATHENS.  THE BEST TIME FRAME FOR THUNDERSTORM
DEVELOPMENT WILL BE FROM 3 PM TO 8 PM.  WITH WEAK UPPER LEVEL
WINDS...NO SEVERE WEATHER...SUCH AS LARGE HAIL OR DAMAGING WINDS...
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
BASED ON THE CURRENT TRACK FROM THE NATIONAL HURRICANE CENTER FOR
HURRICANE FRANCIS...NORTH AND CENTRAL GEORGIA MAY BE AFFECTED ON
MONDAY WITH THE POTENTIAL FOR HEAVY RAINFALL AND GUSTY WINDS.
EMERGENCY MANAGEMENT OFFICIALS AND THE PUBLIC IN GENERAL SHOULD KEEP
TUNED THE LATEST INFORMATION HEADING INTO THE LABOR DAY WEEKEND.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH THE
PERIOD.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

JCD

In the hours before

Special weather statement, Sep 1, 8:16 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
816 PM EDT WED SEP 1 2004

GAZ097-111-020100-
816 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER AND
LAURENS COUNTIES UNTIL 900 PM EDT...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RENTZ TO JORDAN...MOVING NORTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 900 PM EDT.
Special weather statement, Sep 1, 8:27 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
827 PM EDT WED SEP 1 2004

GAZ113-020100-
827 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TOOMBS COUNTY
UNTIL 900 PM EDT...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES SOUTHEAST OF CEDAR CROSSING TO
NORMANTOWN...MOVING NORTH AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 900 PM EDT.
Special weather statement, Sep 1, 8:42 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT WED SEP 1 2004

GAZ083-020115-
842 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TWIGGS COUNTY
UNTIL 915 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BULLARD...MOVING NORTH AT 10 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WITH THIS STORM WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 915 PM EDT.
Special weather statement, Sep 1, 9:02 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 PM EDT WED SEP 1 2004

GAZ111-112-020130-
902 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER AND
MONTGOMERY COUNTIES UNTIL 930 PM EDT...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES SOUTH OF JORDAN TO KIBBEE...MOVING
NORTH AT 10 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 930 PM EDT.
Special weather statement, Sep 1, 9:46 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
946 PM EDT WED SEP 1 2004

GAZ060-061-073-020230-
946 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BALDWIN...
HANCOCK AND PUTNAM COUNTIES UNTIL 1030 PM EDT...

AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COOPERS TO FLAT ROCK...MOVING NORTH AT 10
MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON ROADWAYS.

THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EDT.
Special weather statement, Sep 1, 10:34 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1034 PM EDT WED SEP 1 2004

GAZ060-020300-
1034 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PUTNAM COUNTY
UNTIL 1100 PM EDT...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARFIELD...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 1115 PM EDT.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.